Alert archive / Florida / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 40, NWS Tallahassee, FL

April 5, 2014Walton County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 5, 2014, 4:14 PM CDT for Walton County, Florida. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 5, 2014, 4:14 PM CDT (21:14 UTC)
Expired
Apr 5, 2014, 5:00 PM CDT
In force
46 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

County Walton County, FL

The radar

The Eglin Afb radar (KEVX), 33 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 5, 4:20 PM CDTTSTM WND DMG5 Ese Deerland, FLLIGHT POLE BLOWN DOWN AT STORE SOUTH OF I-10 AT MM70.
Apr 5, 4:20 PM CDTHAIL 15 Ese Deerland, FLQUARTER SIZE HAIL REPORTED AT STORE JUST SOUTH OF I-10 AT MILE MARKER 70.
Apr 5, 4:40 PM CDTHAIL 12 N Piney Grove, FLFRIEND OF A SPOTTER ESTIMATED NICKEL TO QUARTER SIZE HAIL ON HIGHWAY 83 NORTH OF DE FUNIAK SPRINGS. DELAYED REPORT FROM SATURDAY STORM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2014-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 171 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2014-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
171 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
704 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

014 
WUUS52 KTAE 052114
SVRTAE
FLC131-052200-
/O.NEW.KTAE.SV.W.0040.140405T2114Z-140405T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
414 PM CDT SAT APR 5 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WALTON COUNTY IN THE PANHANDLE OF FLORIDA...
  THIS INCLUDES THE CITY OF DE FUNIAK SPRINGS...

* UNTIL 500 PM CDT

* AT 409 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM
  WAS LOCATED 20 MILES WEST OF DE FUNIAK SPRINGS...OR NEAR
  KILLINGSWORTH CROSSROADS...AND MOVING EAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO POND
  CREEK...MOSSY HEAD...FOX HILL...OAKWOOD HILLS...ALPINE HEIGHTS...
  LIBERTY...PLEASANT RIDGE...CLUSTER SPRINGS...SAND HILL...DE FUNIAK
  SPRING AIRPORT...PINEY GROVE...GLENDALE...CENTER RIDGE...
  EUCHEEANNA...ARGYLE...PLEASANT HILL AND UNION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3078 8639 3081 8639 3088 8604 3070 8603
      3065 8603 3064 8603 3063 8604 3062 8640
      3078 8640
TIME...MOT...LOC 2114Z 256DEG 29KT 3071 8641

$$

42-DVD
1 follow-up statement
554 
WWUS52 KTAE 052144
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
444 PM CDT SAT APR 5 2014

FLC131-052154-
/O.CAN.KTAE.SV.W.0040.000000T0000Z-140405T2200Z/
WALTON FL-
444 PM CDT SAT APR 5 2014

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WALTON COUNTY IS
CANCELLED...

THE STORM HAS WEAKENED BELOW SEVERE LIMITS...ALTHOUGH PEA SIZE HAIL 
REMAINS POSSIBLE.

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3... OR YOU MAY CONTACT LAW
ENFORCEMENT.

LAT...LON 3078 8639 3081 8639 3088 8604 3070 8603
      3065 8603 3064 8603 3063 8604 3062 8640
      3078 8640
TIME...MOT...LOC 2144Z 256DEG 29KT 3077 8614

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 1:37 PM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, Apr 5, 1:37 PM CDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
237 PM EDT Sat Apr 5 2014

...Severe thunderstorms possible Monday...

.Near Term [Through Today]...

A quasi-stationary front extended from roughly just west of Savannah
SWWD to near Cape San Blas this Saturday afternoon. This front
may pivot to become more in line with north Florida overnight with
convection concentrated along and north of the boundary mainly due
to isentropic ascent. Will show PoPs tapered from slight to low end
chance along the coast to likely from near the I-10 corridor
northward. Rainfall amounts are generally expected to range from
0.50" - 0.75" over our northern tier zones to just a few hundredths
along the coast. Min temps will be in the upper 50s north to lower
60s south.

.Short Term [Tonight Through Monday]...

The latest NWP guidance is largely unchanged since Friday, except
for slowing down the timing of Monday's squall line. On Sunday and
Sunday night a warm front (currently the quasi-stationary front
bisecting our forecast area) will translate slowly northward. This
will shift the heaviest and most concentrated rain northward into
central AL & GA. On Monday morning a pre-frontal squall line
(or perhaps multiple bands of storms) will move into our western zones
(i.e. west of the Chattahoochee/Apalachicola River), then exit
east of our region Monday Night or early Tuesday. The large scale
environment still appears conducive for at least isolated severe
thunderstorms. High values of vertical wind shear, Q-G forcing,
and deep layer moisture appear supportive of damaging wind gusts
and isolated tornadoes along a convective band(s) that may be quite
"LEWPy". The main limiting factor, at least from a synoptic
standpoint, will be CAPE. Consensus MLCAPE values are generally
around 500 J/kg in the warm sector, limited primarily by poor mid
tropospheric lapse rates. However, severe weather climatology
suggests that such marginal instability can be compensated for
when shear values are very high. Additionally, if there are breaks
in the clouds there could be pockets of enhanced CAPE.

Tuesday promises to be a much quieter day behind the cold front. The
GFS and ECMWF do show some light QPF associated with a strong short
wave trough rounding the base of the eastern CONUS longwave trough,
but such features rarely amount to much in our region. 1000-850 mb
thicknesses will decrease by 30-40 meters between Monday and
Tuesday, so we expect an end to our recent stretch of above-average
temperatures as highs only reach the upper 60s (Albany and Dothan
region) to mid 70s (Cross City region).

.Long Term [Monday Night Through Saturday]...

The deep long wave trough over the eastern CONUS will quickly lift
out into the Atlantic Tuesday night and Wednesday, followed by a
period of mostly zonal flow over the Gulf Coast. The weather will be
fair. Temperatures, especially at night, will start off below
average, then return to average levels later in the period.

&&

.Aviation...
[Through 18Z Sunday] The unsettled weather pattern continues with
a stalled front across the area. We will see generally MVFR to IFR
cigs with occasional MVFR vsbys through the TAF cycle. Also,
included convective tempo groups (and possibly some brief gusty
winds) at TLH, ECP, and VLD to start the 18z package. Otherwise,
we can expect periods of showers and possibly TSTMS at any time
through the period.

&&

.Marine...

Light winds & relatively low seas will continue into Sunday morning,
then increase Sunday afternoon through Monday as a strong cold front
approaches from the west. Advisory conditions are possible, as are
severe storms during the day on Monday as a strong squall lines
moves east through the marine area.

&&

.Fire Weather...

No Fire Weather concerns are expected during the next several days.

&&

.Hydrology...

At this time all of the area rivers are below flood stage. Many of
these rivers remain at elevated stages, still falling from rainfall
about a week ago. Rain chances will be on the increase this weekend
and into Monday before a cold front pushes through the area. In
general, heavier rainfall amounts are expected further north - over
southern Alabama and southwest Georgia - or roughly along and north
of a Crestview to Camilla to Alapaha line. A general 1 to 2 inches
of rain is expected over most of the area, with 2 to 3 inches north
of the aforementioned line. Isolated totals perhaps up to 4 or 5
inches will be possible across the northern and northwest parts of
the area. This will be sufficient to cause rises on most area
rivers, and a few could reach flood stage by early next week.

For the latest river stages and forecasts, please visit:
http://water.weather.gov/ahps2/index.php?wfo=tae

&&

.Preliminary Point Temps/PoPs...

Tallahassee   61  81  62  81  59 /  60  50  20  80  70
Panama City   63  74  67  75  59 /  40  50  30  80  50
Dothan        59  75  64  76  53 /  70  70  40  80  40
Albany        59  75  62  80  53 /  70  80  30  80  60
Valdosta      61  83  63  81  59 /  60  50  10  70  80
Cross City    60  83  62  82  63 /  20  20  10  50  80
Apalachicola  63  74  66  75  59 /  30  30  20  80  60

&&

.TAE Watches/Warnings/Advisories...

FL...High Rip Current Risk until 11 PM CDT this evening for Coastal
     Bay.

GA...None.
AL...None.
GM...None.

&&

NEAR TERM...BARRY
SHORT TERM...FOURNIER
LONG TERM...FOURNIER
AVIATION...BARRY
MARINE...FOURNIER
FIRE WEATHER...BARRY
HYDROLOGY...MCDERMOTT/LAMERS

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 10:59 AM CDTRip Current StatementTAEBay12 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.